My 9 year-old daughter was prescribed Lyrica for a recently diagnosed Complex Regional Pain Syndrome. Is this an opiate? The scariest side effects are neurological. If they do occur, could they do permanent damage to her brain? Thank you.
I take Lyrica, it is not an opiate drug. Initially, my side effects were it made me sleepy for several days, until I got used to it, and also I was occasionally unbalanced when I walked for several days also, which went away for the most part because I expected it and was able to stop the sway when it occurred. If your daughter is to keep taking it for some length of time, normally the medicine is begun at a rather low dose, and then increased over a period of about a month, until she reaches a plateau of comfort. The relief this drug provides for people with nerve pain is substantial, mine comes from my back, and the drug is also is typically given to people with fibromyalgia, and a number of other off-the-label conditions. For those who feel better with this drug, it is a great alternative to opiates. Pain is nothing to fool around with, it can really wreck your day not to have proper pain relief.
As for the side effects you describe as neurological, I have not recently read what all can happen to people who take Lyrica, I've been on it for a number of years, but for me this is a safe drug and I am thankful to have it. If your daughter just recently began it, I think what you are seeing will stop in a relatively short time, which is one of the reasons why they start people out on a lower dose.
I believe I began at something like one tablet of 75 mg daily, and now I am on a steady dose of 300 mg daily (100 mg three times a day). Since she is naturally smaller than an adult, I imagine her doctor began her as low a dose as the drug comes in, and he's supposed to increase it gradually. If he does not increase it, it is POSSIBLE what you are seeing might be because she's not getting enough of the medicine to provide adequate pain relief. In other words, you may be seeing her original diagnosed condition still creating problems for her. On the other hand, if perhaps the doc prescribed a little too much, and now that you know what I take, could be he started her right on the dose she'll always take, so it may simply take her a little longer to get used to Lyrica, it IS a strong drug. I think you should call her doc, if you continue to be concerned at all about the situation, and see what he says.
By the way, I felt relief OVERNIGHT from sharp back pain I'd had for years, it hurt so much it used to take me quite a while just to get out of bed, and for me, the day after I took my first Lyrica pill, I felt no pain and got out of bed easily! Let us know what happens, if you have time.
thank you for this. I have been trying to actually speak to her doc for days. she has an "assistant" who insists on relaying messages back and forth instead of letting me talk to her. it is very frustrating. It is so very difficult to see my little girl in pain. I'm glad you are pain free. Will you be taking this for the rest of your life?
Yes, I will always take Lyrica. I take four life medicines. My back pain comes from a car accident, fractured three vertebrae in my thoracic spine, discs vaporized on impact, and as I aged, my resultant deformed spine pushed my lumbar spine to where I have sharp pain off to one side of it, Lyrica relieves it. I suppose I might have surgery one day, but it's risky, and so, as long as my spinal cord is not in danger, I'll just keep going the moderate route of symptomatic treatment.
I take it you have not cashed in your prescription for Lyrica or used any samples the doc gave you. If so, once the doc satisfies your concerns, I think it might help your daughter's pain situation. It doesn't help all pain and doesn't help all people, but when it helps, it's a great medicine. Since my reply to you, I looked up Lyrica, and I remembered I also had watery eyes as a side effect, which does not bother me so I forgot about that one. I imagine a low dose of Lyrica for your daughter might help her, but if you are nervous about it or it's not helping her, then the doctor ought to find something else more satisfactory to give her. Pediatric use of drugs has to be handled with confidence by a very good doctor. You could always consult with someone else if you have any doubts.
I have had your experience of trying to phone my doc, and about the best way to speak to him is make an appointment and go in. Keep us posted.
thank you for your response. she has been taking Lyrica for one week today and I guess I just wanted it to help her right away. Our pediatrician explained it has to build up in her system. I hope it helps soon and I'm glad it is helping you. we are going to try acupuncture tomorrow (zero side effects there!)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.